It’s an established fact that I don’t get along with medication that affects my brain chemistry. Zoloft? Neurontin? Abilify? Nope, nope, nope—all poison to my sensitive system. I’ve learned that the hard way. For the past year and a half, I’ve avoided them completely—except for Tramadol, my main weapon for treating my UCTD. I often forget that Tramadol affects your serotonin levels, though.
After I had the flu, I stopped taking Tramadol. The Plaquenil and Prednisone were doing their job, and my pain was down to a 3 or 4 out of 10. I figured I’d be better off coming off the Tramadol. Less is more, after all. Besides, my doctor’s office has been acting weird and it looks like they want me off it anyway.
I thought nothing of stopping it. After all, I’ve taken it on and off for years and I’ve never had any problems. At first, I didn’t notice anything odd. I still had residual fatigue from the stupid flu, and things have been crazy so I thought my anxiety was just life being life-y. Then I woke up one morning feeling awful—unable to focus, out of my skin anxious, heavily depressed, completely unmotivated, and exhausted.
I tried to push through it, but the feeling didn’t lift. I felt physically and mentally weighed down, and again confined myself to the couch, bingewatching Grey’s Anatomy rather than working. At first I tried to tell myself it was still just leftover flu, but it felt more chemical, like when I came off Wellbutrin and Abilify back in 2015. I also had stomach pains that made me double over, and alternating constipation and diarrhea.
Plaquenil gives me diarrhea if I take it too soon after eating and it’s made my brain fog worse from the very beginning, so I started wondering if this was just a new development. I Googled Plaquenil and depression, and found lots of forums full of people discussing the possibility of depression as a side effect. If it’s on the internet, it must be true, so of course I panicked.
I am positive that Plaquenil is causing my depression.
— Elizabeth Barone (@elizabethbarone) March 9, 2017
I called my rheumatologist’s office to confirm and see what he wanted me to do. His assistant called me back and told me that Plaquenil doesn’t usually cause depression, but that I could stop it and see if anything changed. (She also said it could be my Fibromyalgia, which confused me because I don’t have Fibromyalgia. Apparently it’s in my chart, along with the UCTD, which really pisses me off because I have zero Fibro symptoms and it’s been decided several times, by several doctors, that I don’t fit the bill for Fibro. Every single time doctors don’t know what’s going on with me, they just blame it on Fibro. This erases me, it erases actual Fibro patients, and you know what? Don’t get me started because this is a whole other blog post.)
I didn’t really want to stop Plaquenil because at this point it’s doing most of the heavy lifting (I started tapering off Prednisone in February). Like I said to my rheumatologist’s assistant, I don’t want to end up bedridden again. She said she understood, suggested that I stop it for a couple weeks and see, then let me go. I really didn’t want to stop it, though, and I think in the back of my mind I knew I was missing something. I took my regular doses that day.
That evening, I moved and my bad hip cracked, kicking off some fun pain. I took 50mg of Tramadol and, a little while later, my pain was less intense and I also felt fine mentally. Then it dawned on me.
I’m supposed to take 50mg of Tramadol twice a day, along with my twice daily Plaquenil. But I’d stopped taking it because the Plaquenil was doing so well for me. My symptoms weren’t Plaquenil side effects—they were Tramadol withdrawal symptoms.
I’ve been on a regular dose of Tramadol for a long time now. Before that, I was being stubborn and only taking it when the pain got unbearable—but that wasn’t working well because Tramadol works better when you’re taking it regularly. In the past, I didn’t have trouble any time I stopped taking it because I hadn’t been taking regular doses. Now, though, my body is used to its twice daily dose, and stopping it suddenly—especially because of the sudden drop in serotonin—threw me way off.
I’d have to ask my doctor to confirm, but it makes perfect sense… especially given my sensitivity to serotonin and norepinephrine (and what happened the last time I came off a SSRI/SNRI without weaning). Of course, I sort of don’t have a doctor at the moment. (I sent in a letter complaining about the APRN I was seeing and requesting to see the MD, but I never heard back. When I called a week later to check in, they blew me off and told me the office manager would be in touch. I still haven’t heard anything.) I started trying to wean myself off by cutting my dose to 25mg three times a day, but I still feel like hell so I think it’s safer to just continue the 50mg twice a day until I can see someone who will help me.
I want to strongly state here that I still think painkillers are a safe treatment option for chronic pain patients. I still think Tramadol was a good choice for me, because other painkillers are very strong and make me sleepy, so yeah. Despite my mistrust of SSRIs/SNRIs, I’m very grateful for Tramadol because for a long time it made the difference between functioning and not. There were too many days that my pain was so disabling, I couldn’t get out of bed or dress myself, but there were also many days that Tramadol helped me push through the pain to have some kind of quality of life. Until a better chronic pain treatment is developed, I will remain an advocate for opioids and opiates because, when used safely, they are life for people with chronic pain.
However, I have very complicated feelings about medications that affect my brain chemistry, and I kind of have the heebie-jeebies knowing that I need help in getting off a medication that basically saved my life. I’d also kind of like to know that, should I need pain medicine again, I won’t have to jump through hoops. I don’t deserve to be chained to my bed because my local and federal government would rather slam down on doctors and patients instead of helping treat patients with substance abuse disorders. I don’t think it’s fair or effective to demonize painkillers, vilify people struggling with substance abuse, and erase chronic pain patients.
But that’s also a whole other post.
I didn’t get the chance to call my doctor’s office yesterday, and my entire state is shut down today because of the blizzard, so for now I’m just going to keep taking the proper dose of Tramadol without trying to come off it by myself.
This has been another episode of I Just Can’t Win Lately, brought to you by My System is Stupid Sensitive.